Alert archive / Arkansas / Tornado Warnings in 2020

Tornado Warning 41, NWS Little Rock, AR

August 27, 20204 counties in Arkansas

NWS Little Rock, AR issued this tornado warning at Aug 27, 2020, 7:14 PM CDT for 4 counties in Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2020, 7:14 PM CDT (00:14 UTC)
Expired
Aug 27, 2020, 7:42 PM CDT
In force
28 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Independence County, AR, Jackson County, AR, White County, AR, Woodruff County, AR

The radar

The Little Rock radar (KLZK), 119 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:47 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WFUS54 KLZK 280014
TORLZK
ARC063-067-145-147-280100-
/O.NEW.KLZK.TO.W.0041.200828T0014Z-200828T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
714 PM CDT Thu Aug 27 2020

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Northern Woodruff County in eastern Arkansas...
  Southern Independence County in north central Arkansas...
  Southeastern Jackson County in eastern Arkansas...
  Eastern White County in central Arkansas...

* Until 800 PM CDT.
    
* At 714 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Tupelo, or 13 miles south of Newport, moving
  northwest at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Newport...                        Tuckerman...
  Diaz...                           Newark...
  Oil Trough...                     Jacksonport...
  Magness...                        Tupelo...
  Algoa...                          McFadden...
  Southside in Independence Count...
  Salado...
  Sulphur Rock...                   Campbell Station...
  Beedeville...                     Weldon...
  Blackville...                     Shoffner...
  Thida...                          Huff...

This includes US Highway 67 between mile markers 69 and 89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3540 9105 3537 9129 3567 9173 3586 9127
TIME...MOT...LOC 0014Z 145DEG 41KT 3544 9121 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

65
2 follow-up statements
262 
WWUS54 KLZK 280032
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
732 PM CDT Thu Aug 27 2020

ARC145-147-280042-
/O.CAN.KLZK.TO.W.0041.000000T0000Z-200828T0100Z/
Woodruff AR-White AR-
732 PM CDT Thu Aug 27 2020

...THE TORNADO WARNING FOR NORTHERN WOODRUFF AND EASTERN WHITE
COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for eastern and
north central Arkansas.

LAT...LON 3540 9105 3539 9113 3567 9138 3572 9121
TIME...MOT...LOC 0032Z 145DEG 41KT 3561 9136 

$$

ARC063-067-280100-
/O.CON.KLZK.TO.W.0041.000000T0000Z-200828T0100Z/
Independence AR-Jackson AR-
732 PM CDT Thu Aug 27 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR EAST
CENTRAL INDEPENDENCE AND SOUTHEASTERN JACKSON COUNTIES...
    
At 732 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Jacksonport, or near Newport, moving northwest at 45
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Newport...                        Tuckerman...
Diaz...                           Jacksonport...
Algoa...                          McFadden...
Campbell Station...               Beedeville...
Blackville...                     Erwin...

This includes US Highway 67 between mile markers 79 and 89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3540 9105 3539 9113 3567 9138 3572 9121
TIME...MOT...LOC 0032Z 145DEG 41KT 3561 9136 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

65
136 
WWUS54 KLZK 280042
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
742 PM CDT Thu Aug 27 2020

ARC063-067-280052-
/O.CAN.KLZK.TO.W.0041.000000T0000Z-200828T0100Z/
Independence AR-Jackson AR-
742 PM CDT Thu Aug 27 2020

...THE TORNADO WARNING FOR EAST CENTRAL INDEPENDENCE AND SOUTHEASTERN
JACKSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CDT for eastern and
north central Arkansas.

LAT...LON 3540 9105 3539 9113 3567 9138 3572 9121
TIME...MOT...LOC 0040Z 145DEG 41KT 3571 9144 

$$

65

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Aug 27, 5:08 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 27, 5:08 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
508 PM CDT Thu Aug 27 2020

.SHORT TERM...Today Through Friday Night

...Tropical Storm Laura continues lashing the Natural State...

The apparent forward motion of Tropical Storm Laura appears to
have slowed with torrential rainfall, tropical storm force winds,
and now several potential tornado-producing cells affecting
central and much of eastern Arkansas. There were no changes to the
ongoing Tropical Storm Warning, Wind Advisory, or Flash Flood
Watch with this package. A Tornado Watch also remains in effect
for almost all of eastern Arkansas and portions of central
Arkansas this evening.

As has been discussed through mesoscale updates through the day,
the primary threats tonight will from central Arkansas and to the
east and northeast. Laura will continue weakening, so overall
wind speeds and the associated wind threat should lessen with time
and plan to adjust tropical headlines accordingly later in the
evening. The flood threat and tornado threat have ramped up quite
a bit versus earlier today and this will continue for at least the
next several hours.

One area of particular concern is southwestern Arkansas where a
predecessor rain event yesterday produced rain totals upwards of 5
inches. As of 22Z, a band of moderate rainfall persists over this
area with an enhanced albeit localized flood threat ongoing. If
any addition rainfall develops here, the flood threat will
increase and needs to be monitored.

Model guidance does suggest some potential for banded
precipitation re-developing south of the circulation overnight.
Should this occur, moderate rainfall and breezy winds could affect
portions of south/central Arkansas and additional (likely
localized) impacts cannot be ruled out. By Friday afternoon and
evening, the remnants of Laura will begin traversing the Tennessee
River Valley with heavy tropical rainfall ending west-to-east.

One additional consideration... high temperatures tomorrow are
projected to reach the low 90s over roughly the southwestern half
of the state. While this is not atypical for this time of year, this
could be impactful for those who have no power or air
conditioning due to storm damage.

&&

.LONG TERM...Saturday Through Thursday

Upper level flow will become more zonal through the CONUS, with a
few fast-moving disturbances moving along the flow, from the weekend
through the early part of next week. Rain chances will return late
Saturday with a cold frontal boundary through Arkansas. Rain chances
will continue after the system lifts back to the north and warm air
returns from the SSW. This will be followed by another upper trough
and surface cold front, which is expected to enter the state from
the NW by Tuesday morning. Rain chances will continue through the
middle of next week, as a surface low and cold front move eastward
through the state.

Highs will be in the lower to mid 90s across the state Saturday.
Lower than average highs will be noted through next week, as these
systems move through the region, with highs in the lower to mid 80s
across northern AR Tuesday, in the mid to upper 80s over the
southern half of the state. Highs in the mid to upper 80s are
forecast through the middle of next week as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     71  88  72  96 / 100  70  20  30
Camden AR         71  91  74  95 /  80  40  20  20
Harrison AR       70  89  70  92 /  80  50   0  30
Hot Springs AR    70  91  73  95 /  90  40  20  20
Little Rock   AR  71  89  75  94 / 100  70  30  20
Monticello AR     71  89  75  94 /  80  60  30  20
Mount Ida AR      70  91  71  94 /  90  40  20  20
Mountain Home AR  71  89  70  93 /  90  60  10  20
Newport AR        71  84  72  93 /  90  80  30  30
Pine Bluff AR     71  89  75  93 /  90  70  30  20
Russellville AR   73  91  72  95 /  90  50  10  20
Searcy AR         72  89  72  96 / 100  80  20  30
Stuttgart AR      71  88  75  94 / 100  80  30  20
&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Friday evening FOR Arkansas-Bradley-
Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-Drew-
Faulkner-Garland-Grant-Hot Spring-Independence-Jackson-Jefferson-
Lincoln-Lonoke-Monroe-Montgomery-Ouachita-Perry-Pike-Polk-Pope-
Prairie-Pulaski-Saline-Scott-Searcy-Stone-Van Buren-White-
Woodruff-Yell.

Wind Advisory until 7 AM CDT Friday FOR Arkansas-Desha-Jackson-
Monroe-Prairie-White-Woodruff.

Tropical Storm Warning FOR Arkansas-Bradley-Calhoun-Clark-
Cleveland-Dallas-Desha-Drew-Garland-Grant-Hot Spring-Jefferson-
Lincoln-Lonoke-Ouachita-Pike-Prairie-Pulaski-Saline.

&&

Short Term...COOPER / Long Term...SHELTON
Hazardous weather outlook, Aug 27, 5:00 AM CDT, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Thu Aug 27 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-281000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-Izard-
Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-
Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-
Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

The remnants of Hurricane Laura are expected to move into Arkansas
from Louisiana by this evening, with the system venturing to
the northeast across the state tonight.

Heavy rainfall is likely along the track of the system. Flash
flooding is possible where storms develop and move over the same
locations. Forecast rainfall amounts will range from 2 to 6 inches
for much of the area, with locally higher amounts. Flooding could
become serious in places, with high water possibly into homes and
businesses.

The area most vulnerable to flash flooding is in the west. Portions
of western Arkansas have already received heavy to excessive rain
this month, and the soil is saturated and unable to hold much
additional water.

Given this much rain, tributaries will be on the rise. Minor to
moderate flooding is projected along portions of the Little
Missouri, Ouachita, and Saline Rivers. The scope of river flooding
may become more widespread depending on actual rainfall amounts, and
where the heaviest precipitation occurs.

Gusty winds are expected to accompany this system, especially from
central into southern sections of the state. In this area, winds of
30 to 50 mph will be noted, with gusts over 60 mph possible. This
could lead to some tree damage and power outages.

There will also be a limited tornado threat across all but northwest
Arkansas, generally to the north and east of the center of
circulation. Tornadoes with inland tropical systems tend to be brief
and weak, but can certainly cause damage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rain will continue from central into northeast Arkansas on Friday as
Laura weakens. Precipitation will taper off as the day progresses.

Following Laura, an unsettled pattern is expected as a cold front
moves into the region this weekend and stalls. The front will lift
to the north early next week, and will be followed by another front
from the Plains by Tuesday or so. Chances of showers and
thunderstorms will be found near both fronts, especially across the
northern counties.

Heavy rain will be possible in the north, although the latest
forecast calls for heavier amounts from Kansas to Illinois or just
north of the state. This will depend on the placement of the fronts,
with more rain locally if the fronts venture farther to the south
than expected. Any severe weather will be spotty.

.Spotter Information Statement...

Spotter activation may be needed this afternoon and evening.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

57/46

In the hours before

Local storm report, Aug 27, 2:17 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
217 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TROPICAL STORM   RISON                   33.95N  92.19W
08/27/2020                   CLEVELAND          AR   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREES DOWN ACROSS CLEVELAND COUNTY.

&&

EVENT NUMBER LZK2000454

TRS
Local storm report, Aug 27, 2:25 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
225 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TROPICAL STORM   SHERIDAN                34.31N  92.41W
08/27/2020                   GRANT              AR   LAW ENFORCEMENT

            SHERIFFS OFFICE HAD A FEW REPORTS OF TREES BLOWN DOWN.

&&

EVENT NUMBER LZK2000455

TRS
Local storm report, Aug 27, 2:57 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
257 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TROPICAL STORM   MALVERN                 34.37N  92.82W
08/27/2020                   HOT SPRING         AR   LAW ENFORCEMENT

            REPORTS OF TREES DOWN ACROSS HOT SPRINGS COUNTY.

&&

EVENT NUMBER LZK2000456

TRS
Local storm report, Aug 27, 3:07 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
307 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TROPICAL STORM   ARKADELPHIA             34.12N  93.07W
08/27/2020                   CLARK              AR   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND POWERLINES DOWN ACROSS
            CLARK COUNTY.

&&

EVENT NUMBER LZK2000457

TRS
Local storm report, Aug 27, 3:10 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
310 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TROPICAL STORM   3 NE CADDO VALLEY       34.22N  93.03W
08/27/2020                   CLARK              AR   LAW ENFORCEMENT

            POLES SNAPPED ALONG HIGHWAY 67 NEAR E DODSON

&&

EVENT NUMBER LZK2000458

TRS
Local storm report, Aug 27, 5:53 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
553 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TROPICAL STORM   KINGSLAND               33.86N  92.29W
08/27/2020                   CLEVELAND          AR   PUBLIC

            SEVERAL LARGE TREES WERE BLOWN DOWN. ONE TREE FELL ONTO
            A HOUSE, CAUSING SIGNIFICANT DAMAGE.

&&

EVENT NUMBER LZK2000459

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:21 PM CDTFlash Flood WarningLZKCleburne, Jackson, White, Woodruff3 hr
Aug 27, 7:22 PM CDTTornado WarningLZKIndependence, Jackson20 min
Aug 27, 7:46 PM CDTFlash Flood WarningLZKLogan, Polk, Scott4 hr
Aug 27, 8:33 PM CDTTornado WarningLZKLawrence, Sharp17 min
Aug 27, 8:52 PM CDTTornado WarningLZKLawrence, Randolph, Sharp21 min
Aug 27, 9:18 PM CDTFlash Flood WarningLZKCleburne, Independence, Izard, Jackson, Lawrence, Sharp3 hr
Aug 27, 11:02 PM CDTWind AdvisoryLZKArkansas, Desha, Jackson, Monroe, Prairie, White and 1 more8 hr
Aug 28, 10:51 AM CDTRiver Flood WarningLZKWhite, Woodruff12 days
Aug 28, 10:57 AM CDTRiver Flood WarningLZKJackson, Woodruff22 days
Aug 28, 2:43 PM CDTHeat AdvisoryLZKArkansas, Bradley, Calhoun, Clark, Cleburne, Cleveland and 25 more29 hr

Nearby

Tornado Warnings in Arkansas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.